Synthetic LSD sparks urgent health warning

BLAIR ENSOR
Last updated 05:00 11/03/2014
NBOMe
NBOMe: Synthetic hallucinogenic drugs linked to deaths overseas.

Relevant offers

Potent psychedelic drugs - blamed for the death-plunge of an Australian teen - are now causing serious concern in New Zealand, with health officials confirming at least two critical hospital admissions in less than a week.

Police yesterday issued a warning about the "unpredictable and highly dangerous" new series of synthetic drugs known NBOMe, which mimic lysergic acid diethylamide (LSD).

They say it is becoming increasingly available on the street.

In the past week, five people have been admitted to Christchurch Hospital after taking the drug. Two of them spent time in the hospital's intensive care unit (ICU) in a critical condition.

Figures obtained by The Press show a dramatic increase in the seizure of illicit tabs of LSD and other drugs, many thought to be NBOMe.

Last year 18,981 of the tabs were seized compared with 1290 in 2012. The rapid rise of NBOMe has been fuelled by anonymous, encrypted black-market websites trading in illicit drugs, police said.

Its hallucinogenic effects are powerful and potentially dangerous, with their use linked to deaths overseas - most notably a case in Sydney where a teenager thought he could fly and threw himself off a building.

The NBOMe series is covered by the Psychoactive Substances Act and people supplying the synthetic drug face a maximum prison sentence of two years.

Yesterday, officials confirmed work was under way to have the drug reclassified so it is dealt with under the Misuse of Drugs Act.

A Ministry of Health spokesman said an expert advisory committee would be reconvened "shortly" and the appropriate classification for NBOMe considered at its next meeting.

A spokesman for Associate Health Minister Peter Dunne said: "There's an expectation that this [drug] will be looked at with a view to it being reclassified under the Misuse of Drugs Act."

Senior staff at Environmental Science and Research believe the law should treat the NBOMe family like LSD - a class A controlled drug along with heroin, cocaine and methamphetamine (P).

On Saturday, police were called to assist paramedics at a party in Woolston, Christchurch, where several men had taken hallucinogenic drugs.

Some of the men were reported to be "highly aggressive, agitated and uncontrolled", police said. Four were taken to hospital, and had to be restrained and accompanied by police while being transported.

Three were discharged while one yesterday remained in hospital in a stable condition after spending time in the ICU. Police were investigating and charges had not been laid in relation to the incident.

Ad Feedback

Detective Senior Sergeant Tony Hill said there had been an increase in the drug's availability in Christchurch. However, the weekend's incident was one of the first cases police were aware of where multiple people at an event were affected by NBOMe.

"The weekend incident here shows that the effects can be unpredictable and highly dangerous."

A Canterbury District Health Board spokeswoman confirmed a separate incident where a person was admitted to hospital in a critical condition after taking NBOMe last week. They were treated in ICU but had since been released from hospital.

New South Wales became the first state in Australia to ban psychoactive substances last year after the death of Henry Kwan, 17, in June. The Sydney teen jumped to his death on NBOMe because he thought he could fly.

Share your NBOMe experiences by contacting blair.ensor@press.co.nz

- The Press

Special offers

Featured Promotions

Sponsored Content

Quiz SMALL pointer June 26

Daily trivia fix

Is chess your forte?